Opens in a new tab

Sweden has received 10 reports of lasting sexual problems after antidepressants

Monday 26th October 2026 on 13:45 in Sweden

antidepressants, sexual health, sweden

Sweden’s Medical Products Agency has received reports of suspected persistent sexual problems after antidepressant treatment in 10 people, SVT reports. The condition can continue after treatment ends, but its prevalence is unknown.

Known as post-SSRI sexual dysfunction, or PSSD, it can involve reduced sexual desire, diminished genital sensation and difficulty reaching orgasm. Reports have also described apathy and emotional numbness.

“Johan” took antidepressants for a year and says that for the past 18 years he has felt no sexual desire, sadness or joy. “I feel like a ghost. It’s as if I’ve lost my soul,” he says in an SVT documentary.

Reports of persistent symptoms first emerged in the 1990s. In 2019, the European Medicines Agency recommended adding warnings about persistent sexual problems to the product information for several antidepressants.

Psychiatrist and associate professor Mikael Tiger of Karolinska Institutet says a study he recently read suggested the condition is uncommon, but major gaps remain in the evidence. Some people affected say they have struggled to get support. A Swedish woman in her 30s, who stopped taking antidepressants five years ago, told SVT that doctors had said her symptoms must have another cause. She and others have sought support online; one patient forum has more than 20,000 members worldwide.

Research reviews have called for more studies into the causes and treatment of the condition. A 2026 international consensus review found there is no specific medical test to identify PSSD and no established treatment backed by sufficiently strong scientific evidence. It also said that why some people develop the symptoms, and how common they are, remains unclear.

The European Medicines Agency has described the term PSSD as potentially misleading because similar problems have been reported after other antidepressants, including SNRIs. It has suggested the broader term “sexual dysfunction after antidepressant treatment.” On October 15, the UK medicines regulator, the MHRA, announced that leaflets for some antidepressants would be updated to include the term PSSD and information about its potential effects on patients’ lives and wellbeing.

SVT’s documentary, “Antidepressants and sexual desire: the high cost of the happy pill,” is available on SVT Play.

Source 
(via SVT)